How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Keane Your Own Question
Dr. Keane
Dr. Keane, Therapist
Category: Mental Health
Satisfied Customers: 1371
Experience:  Clinical Psychology PhD, Licensed Professional Counselor with experience in marriage/family, teens and child psychology.
Type Your Mental Health Question Here...
Dr. Keane is online now
A new question is answered every 9 seconds

I need some advise from a psychiatirct. I've been on Escitalopram

Customer Question

Hi, i need some advise from a psychiatirct. I've been on Escitalopram for about 10 months now and i feel i've gained before of it. My diet is not very bad i eat 3 meals a day and a snack. I do have some chocolates everyday but i don't think some chocolates would have made me put on 10-11 kgs.
Im not sure if Escitalopram played a part in me putting on weight. The weight has mostly come on my waist and I'm concerned what i should do now. Whether its the medication thats made me put on weight or is it the chocolates. Sometimes i crave sugar and chocolates a lot and sometimes carbs but i still usually have smaller meals.
Please advise
Submitted: 6 months ago.
Category: Mental Health
Customer: replied 6 months ago.
Escitalopram 10 mg a day.
Customer: replied 6 months ago.
(Posted by JustAnswer at customer's request) Hello. I would like to request the following Expert Service(s) from you: Live Phone Call. Let me know if you need more information, or send me the service offer(s) so we can proceed.
Expert:  Dr. Z replied 6 months ago.
*This website DOES NOT constitute treatment and only provides information and advice in a Q&A format. For treatment (therapy and/or medications) you must go to a licensed professional in your area. Please note that anything said here is not private or confidential, as this is a public forum. Hello and thank you for using JustAnswer. I zm sorry that you have gained weight, I can understand how frustrating this can be for you. Escitalopram can cause weight gain in approximately 20 percent of people that take the medication, so I would assume that it is a combination of the Escitalopram and maybe the extra chocolates that has contributed to the weight gain. May I ask, are you taking the Escitalopram only for depression, or also for anxiety?
Customer: replied 6 months ago.
Hi, im not taking this medicine for depression. Its mostly for anxiety and IBS. I am not sure what to do now ? Whether its the medicine. Im on 10 mg since 9 months and have put on 10 kgs
Expert:  Dr. Z replied 6 months ago.
Typically after 6 months on a SSRI antidepressant is when the weight gain starts to occur, so like I said most likely this is caused by the Escitalopram. Your doctor can consider switching you to another antidepressant that may not cause weight gain, although it is still possible, like Sertraline, Venlafaxine, or Fluoxetine. In addition, your doctor can consider putting you on a mood stabilizer like Lamotrigine, which can help with anxiety, but not with IBS, and is considered weight neutral.
Customer: replied 6 months ago.
I really cannot switch to another medicine. It took me 6 months of convincing to start this medicine. Are you saying that i will keep gaining weight ? This is really freaking me out.
Expert:  Dr. Z replied 6 months ago.
You will eventually plateau with the weight gain, but I cannot predict when that plateau will be and at what weight since it differs for every person (some people gain 10kg and others may gain 20-25kg).
Customer: replied 6 months ago.
OMG 20 KGS ! What can i do to stop this weight gain and what can i do to lose these 10 kgs ?
Expert:  Dr. Z replied 6 months ago.
Well the only way for you to stop the weight gain would be to stop the medication. The medication is the core cause of your weight gain, so tapering off the medication would stop this and would reverse your metabolism to pre-Escitalopram levels so a normal diet and exercise will help to shed the weight
Customer: replied 6 months ago.
Isnt there a way i could still be on this medicine and lose weight ?
Expert:  Dr. Z replied 6 months ago.
It is doubtful. You could dramatically change your diet and you could exercise more, but the Escitalopram changes your metabolism and how you process fat, which is why you have gained weight. In addition, your doctor can consider adding a medication like Topiramate which can promote weight loss, but it may make your anxiety worse.
Customer: replied 6 months ago.
I really really dont want to change the medicine. It really took me a long time to convince myself to start it. Ive been on it for 9 months and now comfortable taking it. If i go on a stricter diet and exercise wouldnt that be enough to lose weight ? High protein and low carb and low fat diet. What can i do to speed up my metabolism?
Expert:  Dr. Z replied 6 months ago.
It is doubtful that will help you to lose the weight, but it may be possible since you are not taking a high dose of the Escitalopram. You can see if changing your diet and increasing exercise will help, but it may take 4-6 months to see the results as there is no quick fix to weight loss. There is nothing that can speed up your metabolism besides taking another medication like I suggested.
Customer: replied 6 months ago.
is Sertraline a better medicine ? Wont have weight gain ? Isnt it going to be a problem switching. Is it as good for anxiety and IBS like Escitalopram ? I really need to figure out a way to be on this medicine and lose all that weight somehow!
Expert:  Dr. Z replied 6 months ago.
There is no such thing as a "better" medicine in terms of the antidepressants as it really depends on how you respond. Psychotropic medications are not an exact science unfortunately so sometimes there are some trial and error approaches to get the right medication and dosage that will work for you with little to no side effects. For some people they respond great to certain medications and for others they do not respond at all and that is because our body chemistries are different. So Sertraline has a lower incidence rate of weight gain at 15 percent, but it is still possible to gain weight with it.
Customer: replied 6 months ago.
I wish that doctor had told me about weight gain in the first place. Im a fitness and health expert and for me to put on so much weight is not good. Youre a doctor there has to be a way to stay on the medicine and lose these 10 kgs !
Expert:  Dr. Z replied 6 months ago.
Unfortunately if weight gain is a concern for you, as it is for many people, losing the weight cannot be accomplished unless you stop the medication, or add a medication with weight loss properties like Topiramate

Related Mental Health Questions